Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 29, 2023, 8:37 PM CST for Franklin County, Lincoln County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 29, 2023, 8:37 PM CST (02:37 UTC)
- Expired
- Jan 29, 2023, 11:30 PM CST
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, MS, Lincoln County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 113 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 29, 8:42 PM CST | FLOOD | 1 Nnw Brookhaven, MS | FLOODING REPORTED NEAR LIPSEY AND UNION STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WGUS54 KJAN 300237
FFWJAN
MSC037-085-300530-
/O.NEW.KJAN.FF.W.0009.230130T0237Z-230130T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
837 PM CST Sun Jan 29 2023
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northern Lincoln County in south central Mississippi...
Franklin County in southwestern Mississippi...
* Until 1130 PM CST.
* At 837 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Brookhaven, Bude, Mccall Creek, New Hope, Caseyville, Vaughn,
Kirby, Loyd Star, Garden City and Meadville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3141 9115 3157 9090 3161 9074 3163 9074
3170 9060 3170 9041 3169 9041 3169 9039
3170 9038 3170 9025 3135 9085 3135 9098
3134 9099 3135 9102 3132 9111 3135 9116
FLASH FLOOD...RADAR INDICATED
$$
86What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 29, 6:11 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Jan 29, 6:11 PM CST, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 611 PM CST Sun Jan 29 2023 ...New AVIATION... .DISCUSSION... Issued at 310 PM CST Sun Jan 29 2023 Through tomorrow: Light to heavy showers will remain widespread throughout the region this afternoon into the late evening as a warm front stalls over the region. PWATs are well over sounding climo, nearing 1.5-1.7 inches for the end of January. A "Marginal" risk for severe weather remains possible for the Pine Belt region. The main threat will be damaging winds, especially in areas where saturated soils increase downed trees potential from gusty winds. Otherwise, the main threat for the remainder of the afternoon/evening will be the potential for flash flooding, specifically in the Pine Belt, where a Flash Flood Watch has been issued through 6 AM Monday. By tonight, warm air advection will weaken as the warm front stalls near the MS/AL coast. Southerly moisture will keep cloud cover spread across the region overnight and showers will decrease from west to east. Patchy fog will be possible for most of the region as rain chances decrease overnight. By tomorrow morning, a surface front will begin to push into the northwestern portions of the ArkLaMiss Delta, keeping most of the region dry. In the southeast, lingering moisture from the warm front hanging out at the Gulf Coast will keep showers in the forecast for Monday morning. Temperatures are expected to decrease throughout the day as the surface front moves southeast. By the beginning of the long term period, temperatures will range in the lower 40s in the northwest to the low 60s in the southeast. /AJ/ Monday night through next weekend: Monday night - Friday: Overall, we are going to be locked into a pretty wet period through the week with the potential for heavy rainfall and perhaps flooding. There may also be a concern for light freezing rain and ice accumulation, especially early to mid week, over the upper ArkLaMiss Delta region. In the details, the southerly return flow off of the Gulf of Mexico will continue to feed moisture into the area evident with precipitable water values hovering around 1.2-1.4 inches which is quite anomalous for this time of the year. Rainfall will be also influenced by a front that will move pretty slow and stall somewhat until Thursday. This front is being reinforced by the cold upper low that will be moving across the Great Lakes, and this will keep northerly flow and shallow strong cold advection over the Delta region in particular. Consequently this will provide a potential for a couple of periods of freezing rain for Tuesday morning and Tuesday evening into the the night. Rain falling into the colder and drier air with surface dewpoints down into the upper 20s could potentially lead to some very light ice accumulation on elevated objects if the cold advection is greater than forecast by the consensus of models. By Thursday, an upper low will eject eastward from the Rockies and clear the previous front out of the area. In addition to heavy rainfall, this low will open the door for some severe weather on Thursday, though the environment doesn't look substantial per latest guidance at first glance. There is a potential for a decent warm sector to develop inland into the southern portions of the forecast area ( e.g., guidance has dewpoints ~ 66-68 degrees up to Natchez), therefore this will definitely be something to watch as we get closer to the end of the week. Rain should move out of the region by the end of the day Friday. With the presence of rain through out the week, we are going to monitor the threat for flash flooding through the area. In terms of messaging, we are currently advertising the risk for flooding later this week, and WPC continues to included much of our area in a slight risk for excessive rainfall, so we will keep this going in the HWO graphics. We may also eventually need to add a limited threat for light ice accumulation in the upper Delta region for mainly the Tue-Tue night period. Be sure to check back for future updates. Saturday and Sunday: An upper level ridge is expected to build into the area Saturday behind the departing system, so conditions should be pretty then, however, the next shortwave trough may approach by Sunday, and this could bring our next chance for rain. /NP/EC/ && .AVIATION... (00Z TAFS) Issued at 608 PM CST Sun Jan 29 2023 Widespread RA will continue with prevailing IFR ceilings due to low stratus expected through around 10Z-12Z Monday. Even as RA and BR dissipate, low stratus with IFR conditions is expected to prevail through the remainder of the period. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 56 62 46 52 / 90 20 30 30 Meridian 55 64 50 58 / 100 20 20 20 Vicksburg 55 60 41 46 / 90 10 40 40 Hattiesburg 58 71 57 67 / 70 20 10 20 Natchez 58 63 45 51 / 80 20 20 30 Greenville 44 49 35 37 / 70 10 70 60 Greenwood 48 54 38 42 / 80 10 60 60 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...Flood Watch until 6 AM CST Monday for MSZ072>074. LA...None. AR...None. && AJ/EC/NF
Hazardous weather outlook, Jan 29, 2:54 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 254 PM CST Sun Jan 29 2023 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>047-302100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren- 254 PM CST Sun Jan 29 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday Flooding is possible for extreme southeast Arkansas, southwest Mississippi, portions of south central Mississippi, northeast Louisiana, all of north central Mississippi, and all of central Mississippi Wednesday night through Thursday. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. LAZ024>026-MSZ048>066-302100- Catahoula-Tensas-Concordia-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- 254 PM CST Sun Jan 29 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday FLOODING THREAT...Limited TIMING...Tonight Tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Flooding is possible for extreme southeast Arkansas, southwest Mississippi, portions of south central Mississippi, northeast Louisiana, all of north central Mississippi, and all of central Mississippi Wednesday night through Thursday. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. MSZ072>074-302100- Marion-Lamar-Forrest- 254 PM CST Sun Jan 29 2023 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Monday FLOODING THREAT...Elevated TIMING...Tonight Tonight, areas of flash flooding likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Flooding is possible for extreme southeast Arkansas, southwest Mississippi, portions of south central Mississippi, northeast Louisiana, all of north central Mississippi, and all of central Mississippi Wednesday night through Thursday. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 33 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Nearby
Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.